GABAPENTIN TOXICITY PRESENTING AS CHOREOATHETOSIS

Charles J VanHook, M.D.*;Rosamelia Laredo, CNP;Milena Beer, PA and Douglas Tangel, M.D., Longmont United Hospital, Longmont, CO

Meeting: Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.

Abstract number: 769

Categories: Adult, Clinical Vignette Abstracts

Case Presentation: A 75 year-old man presented with a four week history of worsening involuntary movements, primarily involving his arms.  The movements had initially been minimal, but by the time of presentation had become disabling.  The patient had a history of chronic neuropathic back pain and had been maintained on a daily gabapentin dose of 1200 milligrams by mouth, three times daily, for more than one year.  Exam revealed extensive choreoathetoid movements, most pronounced in the trunk and the upper extremities. The movements were not voluntarily suppressible.  The patient’s mental status was at his normal baseline. Laboratory exam was remarkable for a serum creatinine of 1.8 mg/dL (calculated CrCl 36 ml/minute/1.72m2).  Six months earlier his serum creatinine had been 1.1 mg/dL (calculated CrCl  65 ml/minute/1.72m2).  MRI of the brain disclosed evidence of mild cerebral atrophy and mild small vessel disease involving the periventricular white matter.  The patient’s gabapentin was held and he received gentle intravenous hydration. By hospital day two, serum creatinine had returned to his previous baseline, and his chorea had resolved completely.  

Discussion: The basal ganglia perform a neuroregulatory function between the motor cortex and the thalamus.  This role involves both positive and negative synaptic pathways.  Choreoathetoid movement may result when the inhibitory functions of the basal ganglia are suppressed.  Gabapentin increases brain levels of gamma-aminobutyric acid (GABA), a primary inhibitory neurotransmitter.  The most common neurological signs of gabapentin toxicity are altered mental status, tremor, and ataxia. Myoclonus occurs, but is uncommon, and chorea has only rarely been reported.  Predisposing factors to  gabapentin neurotoxicity include advanced age, renal insufficiency, and ischemic cerebrovascular disease.

Conclusions: Declining renal function in the elderly patient taking gabapentin is a major risk factor for the development of gabapentin neurotoxicity, particularly in the setting of pre-existing cerebral ischemic change.  Patients receiving relatively high doses of gabapentin may be particularly prone to adverse effects. Although gabapentin toxicity is typically manifest by either subtle mental status change or gait abnormalities, it may on rare occasions present with severe movement disorders such as mycoclonus or chorea.  Heightened awareness of risk factors, and of the spectrum of gabapentin toxicity, may assist with prompt recognition and resolution.

To cite this abstract:

VanHook, CJ; Laredo, R; Beer, M; Tangel, D . GABAPENTIN TOXICITY PRESENTING AS CHOREOATHETOSIS. Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev. Abstract 769. Journal of Hospital Medicine. 2017; 12 (suppl 2). https://www.shmabstracts.com/abstract/gabapentin-toxicity-presenting-as-choreoathetosis/. Accessed September 23, 2019.

« Back to Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.